Numerous people take statin drugs to combat diseases and other conditions. Statins are often used to reduce cholesterol and other problems. But many people are unaware of the side effects associated with statins.
Statins include drugs such as Lipitor, Crestor and Zocor. CBS News reports, statins may not be quite as harmless as they seem. Although statins are used to reduce cholesterol levels, which can cause clogged arties, they can also cause issues. Statins can cause constipation and diarrhea but they also, “Have more serious side effects, like liver damage, increased blood sugar, type 2 diabetes risk, and neurological side effects like memory loss,” according to CBS.
A new study shows that statins might also be causing cataracts in statin users. “Cataracts refer to the clouding of the lens, which is the clear part of the eye that helps focus light and images, and they greatly affect vision. Since cataracts can greatly impact an older individual’s quality of life, the researchers write, it’s a “public health priority” to understand what risk factors can be modified to stave off these eye problems,” according to the study.
The study used a group of 7,000 participants in order to decipher whether statin users were more likely to get cataracts. Results showed, “people taking statins were about 27 percent more likely to have cataracts than those not taking them, and the findings held up when researchers factored out other risks.” Britain’s National Health Services’ website reviewed and endorsed the study as well.
The doctor leading the study issued a statement saying, “This study found statin use to be associated with an increased risk for cataract. Efforts to curtail preventable causes of cataracts entail further studies.” People who take statins are being urged to consult their doctors about the increased risk of cataracts, especially if they want to avoid expensive cataract surgery.